Article Text

Download PDFPDF
Metformin-associated lactic acidosis precipitated by liraglutide use: adverse effects of aggressive antihyperglycaemic therapy
  1. Ananya Hooda1,
  2. Anurag Mehta2,
  3. Franck Hannallah3
  1. 1 Hematology and Oncology, Emory University School ofMedicine, Atlanta, Georgia, USA
  2. 2 Cardiology, Emory UniversitySchool of Medicine, Atlanta, Georgia, USA
  3. 3 Department of InternalMedicine, Pulmonary andCritical Care, University of TexasSouthwestern, Dallas, Texas, USA
  1. Correspondence to Franck Hannallah; franckhannallah{at}gmail.com

Statistics from Altmetric.com

Older patients with type 2 diabetes are prone to developing adverse events with aggressive antihyperglycaemic therapy. Metformin-associated lactic acidosis (MALA) is one such rare, life-threatening adverse drug effect. We report the case ofa 70-year-old man with a glycated haemoglobin of 7.9% who was on a stable, maximally tolerated dose of metformin formanaging his type 2 diabetes. He was initiated on liraglutide injections with hopes to achieve better glycaemic control, butdeveloped unrelenting nausea and vomiting during the third week of treatment. He presented to the hospital with thesesymptoms and was noted to have severe MALA. He sustained an in-hospital cardiac arrest requiring emergent resuscitationalong with vasopressor and mechanical ventilator support. He underwent continuous venovenous haemodiafiltration toremove metformin and correct the acidosis, following which he stabilised and supportive therapy was weaned off. He wasdischarged from the hospital on insulin therapy with incomplete renal recovery.

Background

Type 2 diabetes is a common medical condition afflicting the elderly population. The treatment goals for these patients are distinct from their younger counterparts given the higher propensity of developing adverse drug events. This principle becomes exceedingly important with the advent of novel antihyperglycaemic agents that can unmask potentially life-threatening side effects of well-tolerated first-line medications. Herein, we report the case of a 70-year-old man who developed severe metformin-associated lactic acidosis (MALA) after being initiated on liraglutide injections for better glycaemic control.

Case presentation

A 70-year-old man with a long-standing history of type 2 diabetes without microvascular or macrovascular complications, class 2 obesity (body mass index 36 kg/m2), hypertension, dyslipidaemia and hypothyroidism presented to the hospital emergency room with complaints of unrelenting nausea and vomiting for 1 week. His symptoms started insidiously, but during the past 24 hours he had vomited clear fluids at least 15 times. He was unable to tolerate any oral intake but denied any abdominal pain, fever, recent …

View Full Text

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.